Alert archive / Massachusetts / High Wind Watches in 2024

High Wind Watch 3, NWS Boston/Norton, MA

February 11, 2024Barnstable County, Dukes County, Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this high wind watch at Feb 11, 2024, 3:59 AM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Feb 13, 2024, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2024, 3:59 AM EST (08:59 UTC)
In effect from
Feb 13, 2024, 4:00 AM EST
Expired
Feb 12, 2024, 3:36 AM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA

The radar

The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2024-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2024-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWUS71 KBOX 110859
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
359 AM EST Sun Feb 11 2024

MAZ022>024-112200-
/O.NEW.KBOX.HW.A.0003.240213T0900Z-240214T0300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
359 AM EST Sun Feb 11 2024

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Barnstable, Dukes and Nantucket Counties.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
278 
WWUS71 KBOX 111947
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
247 PM EST Sun Feb 11 2024

MAZ022>024-120900-
/O.CON.KBOX.HW.A.0003.240213T0900Z-240214T0300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
247 PM EST Sun Feb 11 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Barnstable, Dukes and Nantucket Counties.

* WHEN...From late Monday night through Tuesday evening. Strongest
  of the winds late Tuesday morning and Tuesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Frank

For more information from the National Weather Service visit
https://weather.gov/box
627 
WWUS71 KBOX 120836
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
336 AM EST Mon Feb 12 2024

MAZ022>024-122145-
/O.UPG.KBOX.HW.A.0003.240213T0900Z-240214T0300Z/
/O.NEW.KBOX.HW.W.0002.240213T1200Z-240214T0300Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
336 AM EST Mon Feb 12 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 10 PM EST TUESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Barnstable, Dukes and Nantucket Counties.

* WHEN...From 7 AM to 10 PM EST Tuesday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...strongest winds occur approximately from 1
  PM to 7 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Feb 11, 3:45 AM EST, 14 minutes earlier.

Area forecast discussion, Feb 11, 3:45 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
345 AM EST Sun Feb 11 2024

.SYNOPSIS...
A ridge of high pressure brings dry weather with above normal
temperatures Sunday into Monday, with highs 45-50. An impactful
coastal storm appears likely late Monday night into Tuesday. Still a
fair amount of uncertainty with the track and storm intensity, which
will determine precipitation types and amounts. Coastal flooding a
concern along the eastern MA coast given the high astro tides and
strong wind potential. Blustery and cold in wake of the system.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

3:45 AM update...

Sunday...

* Very pleasant with mild temps, sunshine & modest west breeze

Short wave ridging provides dry weather today across SNE along with
sunshine through mid/high clouds. FROPA overnight provided a cooler
airmass, but still above normal temps today, with highs in the upper
40s to lower 50s. Not as warm as Saturday but still about 10 degs
above normal. A modest WNW breeze at 10-15 kt will provide mild
temps all the way to the coastline.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

3:45 AM update...

* Tranquil/dry weather with mild days & chilly nights cont.

Sunday night...

Confluent flow aloft provides dry weather. Weak high pressure
beneath the confluent flow provides light winds over the area, along
with partly cloudy to mostly clear conditions, modest radiational
cooling conditions develop. Thus, derived lows from the colder MOS
guidance, yielding mins in the 20s regionwide, except low to mid 30s
along the coast, including Boston.

Monday...

Confluent flow/high pressure lingers across SNE much of the day,
thus dry weather prevails. Models suggest enough subsidence to
provide partly to mostly sunny conditions. This combined with highs
in the upper 40s and lower 50s, along with light and variable winds
will provide very tranquil conditions for mid Feb. Cooler along the
coast with afternoon seabreezes likely.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

Highlights

* Coastal storm likely to bring significant snowfall to southern New
  England late Monday night through Tuesday

* Minor to moderate coastal flooding possible during the Tuesday
  afternoon high tide

* Cold and blustery through the end of next week

Monday night through Tuesday

Confidence has continued to increase that southern New England will
experience an impactful winter storm late Monday night through
Tuesday. A fairly robust 500 hPa short-wave trough lifting
east/northeast out of the lower Mississippi River Valley will deepen
as it approaches the Northeast Monday afternoon into Monday evening.
This will support the development of a moderately strong surface low-
pressure that will progress east off the mid-Atlantic coast and pass
pass south/southeast of southern New England during the day Tuesday.

Broad cyclonic flow over Nova Scotia/Greenland and broad anti-
cyclonic flow over northern Saskatchewan will support a steady
stream of continental polar air into The Northeastern US via
northerly winds. With sufficient moisture and freezing vertical
temperature profiles in place over The Northeast, we expect that
this coastal storm will produce substantial snowfall for portions of
southern New England. At 60 to 72 hours out, there remains
considerable uncertainty with respect to the exact track of the
storm, but the most recent suite of 12Z deterministic and ensemble
model guidance reveals enough agreement that confidence is high
enough for a winter storm watch for most of southern New England.

* Details

Beginning with the liquid precipitation forecast, ensemble mean QPF
over the 24 hour period from midnight Tuesday to midnight Wednesday
is ranging from 0.5 to 0.75 inches across southern New England.
Model soundings indicate enough shallow cold air in place to support
snow to liquid ratios of 10:1 or greater for most of the duration of
the event across the interior. This yields snowfall totals from 6 to
10 inches north and west of the I-95 corridor between midnight
Tuesday and midnight Wednesday. We feel this is a good first guess
at total snowfall given the 100 member LREF ensemble is indicating a
40 to 60 percent chance of 6 inches or more of snow across southern
New England. We expect this forecast will change over the next 24 to
48 hours as we become more confidence in the storms track and
intensity. A track further north would mean warmer air and less
snowfall for the south coast and southeastern MA, while a track
further south and east could mean greater snowfall potential for
east/southeastern MA and less so for northwestern MA and portions of
western CT.

As far as impacts go, the expected peak of the storm is forecast to
take place during most of Tuesday morning, thus impacts to the
morning commute will be a concern especially west of the I-95
corridor. Travel impacts east of this mark including Providence and
Boston are a concern as well, but confidence is lower given the
storm track uncertainty at this time range. While we expect the peak
to take place mainly Tuesday morning, substantial precipitation is
forecast to linger into the afternoon and evening hours, so it's
quite possible the PM commute could be impacted as well. Power
outages will also be a concern as marginal freezing temperatures (32-
34 degrees) after sunrise Tuesday may result in heavy wet snow that
could weigh down on tree limbs and powerlines.

While the storm will be producing moderately strong north/northeast
winds, we don't expect winds to be a major contributor to impacts at
this time with forecast gusts of 20 to 30 mph across the interior.
The Cape and Islands however may need wind headlines with the
potential for 40+ mph wind gusts Tuesday afternoon and evening.

Finally there is the coastal flood threat. Astronomical high tides
have been above normal over the past few days and with potential for
2 to 3 feet of surge during the Tuesday afternoon high tide, minor
to possibly moderate coastal flooding will be a concern, especially
along the east coast of MA A winter storm watch is in effect for all
of southern New England except for the south coast, Cape, Islands,
east slopes of The Berkshires in Hampshire and Franklin counties. We
expect headlines and the snowfall forecast to evolve over the next
day or two, so stay tuned for updates.

Tuesday night through next week

Coastal-low exits east with tapering precipitation Tuesday night
into Wednesday. This will be followed by a cold/dry blustering
weather pattern with seasonable afternoon high temperatures in the
mid to upper 30s and chilly overnight low temps in the teens and low
20s through the end of the week. The air mass that will be in place
looks to be dry, so we should see more sun than clouds and there are
no signals for additional storm systems beyond Tuesday night.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update...

Sunday...High Confidence.

VFR, dry weather and WNW winds 10-15 kt.

Sunday night...high confidence.

VFR, dry weather and light WNW winds.

Monday...high confidence.

VFR, dry weather and light and variable winds.

KBOS TAF...High Confidence.

KBDL TAF...High Confidence.

Outlook /Monday Night through Thursday/...

Monday Night: Mainly VFR, with local IFR possible. Windy with
local gusts up to 30 kt. Chance SN.

Tuesday: Mainly IFR, with local MVFR possible. Strong winds
with gusts up to 50 kt. SN.

Tuesday Night: VFR. Strong winds with gusts up to 55 kt.

Wednesday through Wednesday Night: VFR. Windy with gusts up to
35 kt.

Thursday: VFR. Windy with gusts up to 30 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

3:45 AM update...

Today through Monday...High Confidence.

High pressure provides dry weather and good vsby thru Monday.
WNW winds 10-15 kt Sunday, diminishes Sunday night and becomes
light and variable Monday.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Snow likely, chance of rain.

Tuesday: Low risk for storm force winds with gusts up to 55 kt.
Rough seas up to 18 ft. Snow, rain. Areas of visibility 1 nm or
less.

Tuesday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 18 ft. Slight chance of snow.

Wednesday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 10 ft.

Wednesday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Areas of rough seas. Freezing spray likely.

Thursday: Low risk for gale force winds with gusts up to 35 kt.
Local rough seas. Freezing spray likely.

&&

.TIDES/COASTAL FLOODING...

3:45 AM update...

* Coastal Flood Watch Tue PM for Eastern MA, Cape & Islands
* Very Minor Coastal Flooding Sunday mid-day high tide

Residual surge of 1.0 to 1.5 feet is expected again on today along
the eastern MA coast. This will combined with a 11.6 ft MLLW high
tide at Boston. Any inundation will again be very minor and confined
to the most vulnerable low lying shoreline roads/parking lots. We
issued another coastal flood statement to handle this risk.

Regarding the potential coastal storm early next week, we are most
concerned with the Tue afternoon high tide along the eastern MA
coast. A storm surge of 2 to 3 ft combined with high astronomical
tides and building seas will likely bring widespread minor flooding
for the eastern MA coastline from the NH/MA border south to Cape Cod
and the Islands. Given recent trends of a strong coastal low, storm
surge of 2-3 ft, very strong pressure falls, building seas from
rapidly strengthening low and erosion from past storms, we have at
least 50% confidence in areas of moderate coastal flooding with the
Tue afternoon high tide. Therefore, have hoisted a coastal flood
watch for the entire coastline from NH/MA south to Nantucket and
Marthas Vineyard. Confidence is highest from Boston southward, as
this is where the probabilities are highest for the strongest winds
and accompanying storm surge. Moderate erosion is also possible in
this region.

As with all coastal storms the uncertainty revolves around the
timing of strongest winds and storm surge coinciding with high tide.
Also, still some uncertainty on the exact track of this storm as
well. We are not expecting much impact along the south coast as an
offshore low track will lead to N-NE winds which will limit storm
surge here.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from late Monday night through late Tuesday
     night for CTZ002>004.
MA...Winter Storm Watch from late Monday night through late Tuesday
     night for MAZ002>021-026.
     Coastal Flood Watch Tuesday afternoon for MAZ007-015-016-019-
     022>024.
     High Wind Watch from late Monday night through Tuesday evening
     for MAZ022>024.
RI...Winter Storm Watch from late Monday night through late Tuesday
     night for RIZ001>007.
MARINE...Gale Watch from Tuesday morning through late Tuesday night for
     ANZ230-250-251.
     Storm Watch from late Monday night through Tuesday evening for
     ANZ231-232-254-255.
     Gale Watch from Tuesday morning through late Tuesday night for
     ANZ233>237-256.
     Small Craft Advisory until 7 AM EST this morning for ANZ254-
     255.

&&

SYNOPSIS...Nocera/BL
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...RM
AVIATION...Nocera/RM
MARINE...KJC/Frank/Nocera/RM
TIDES/COASTAL FLOODING...Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 3:54 AM ESTStorm WatchBOX11 hr
Feb 11, 3:56 AM ESTCoastal Flood WatchBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth and 1 more33 hr
Feb 11, 2:41 PM ESTWinter Storm WarningBOXBarnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more50 hr
Feb 11, 2:42 PM ESTGale WarningBOX61 hr
Feb 11, 2:42 PM ESTStorm WarningBOX49 hr

Nearby

High Wind Watches in Massachusetts, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.